- Your Heart
- Ask Dr. T
- Heart Healthy Living
- About Us
- Contact Us
Asystole and Pulseless electrical activity
Asystole is a cardiac arrest rhythm in which there is no discernible electrical activity on the ECG monitor. Asystole is sometimes referred to as a “flat line.”
Pulseless electrical activity (PEA) is a clinical condition characterized by unresponsiveness and no palpable pulse but with some organized cardiac electrical activity. Pulseless electrical activity has previously been referred to as electromechanical dissociation (EMD).
With both asystole and PEA there is no blood flow to the brain unless immediate CPR is performed. When all emergency treatments are unsuccessful, death is confirmed. Even in the rare case that a rhythm reappears, after 10-15 minutes or more the brain will have been deprived of oxygen long enough to cause brain death.
Survival rates in a cardiac arrest patient with asystole are much lower than with a rhythm amenable to an electrical shock (defibrillation). Out of hospital survival rates (even with emergency intervention) are less than 2%.
The H’s and T’s of ACLS is a mnemonic used to help recall the major contributing factors to a pulseless cardiac arrest including PEA, Asystole, Ventricular Fibrillation, and Ventricular Tachycardia.
The H’s include:
Hypovolemia, Hypoxia, Hydrogen ion (acidosis), Hyper/hypokalemia, Hypoglycemia, Hypothermia.
The T’s include:
Toxins, Tamponade (cardiac),Tension pneumothorax, Thrombosis (coronary and pulmonary), and Trauma.
Hypovolemia or the loss of fluid volume in the circulatory system can be a major contributing cause to cardiac arrest. Looking for obvious blood loss in the patient with pusleless arrest is the first step in determining if the arrest is related to hypovolemia. After CPR, the most import intervention is obtaining intravenous access/IO access. A fluid challenge or fluid bolus may also help determine if the arrest is related to hypovolemia.
Hypoxia or deprivation of adequate oxygen supply can be a significant contributing cause to cardiac arrest. You must ensure that the patient’s airway is open, and that the patient has chest rise and fall and bilateral breath sounds with ventilation. Also ensure that your oxygen source is connected properly.
Hydrogen ion (acidosis)
To determine if the patient is “acidotic”, an arterial blood gas evaluation must be performed. Respiratory acidosis is treated with adequate ventilation. Prevent metabolic acidosis by giving the patient sodium bicarbonate.
Both high and low potassium levels can contribute to cardiac arrest. The major sign of hyperkalemia (high potassium) are taller peaked T-waves and widening of the QRS-wave on the EKG. This can be treated in a number of ways which include sodium bicarbonate (IV), glucose + insulin, calcium chloride (IV), Kayexalate, dialysis, and possibly albuterol.
The major signs of hypokalemia (low potassium) are flattened T-waves, prominent U-waves, and possibly a widened QRS complex on the EKG. Treatment of hypokalemia involves infusion of potassium.
Hypoglycemia or low serum blood glucose can have many negative effects on the body, and it can be associated with cardiac arrest. Treat hypoglycemia with IV dextrose to reverse a low blood glucose. Hypoglycemia was removed from the H’s but is still to be considered important during the assessment of any person in cardiac arrest.
If a patient has been exposed to the cold, warming measures should be taken. The hypothermic patient may be unresponsive to drug therapy and electrical therapy (defibrillation or pacing). Core temperature should be raised above 86 F (30 C) as soon as possible.
Accidental overdose of a number of different kinds of medications can cause pulseless arrest. Some of the most common include: tricyclics, digoxin, betablockers, and calcium channel blockers). Street drugs and other chemicals can precipitate pulseless arrest. Cocaine is the most common street drug that increases incidence of pulseless arrest. ECG signs of toxicity include prolongation of the QT interval. Physical signs include bradycardia, pupil symptoms, and other neurological changes. Support of circulation while an antidote or reversing agent is obtained is of primary importance. Poison control can be utilized to obtain information about toxins and reversing agents.
Cardiac tamponade is an emergency condition in which fluid accumulates in the pericardium (sac in which the heart is enclosed). The buildup of fluid results in ineffective pumping of the blood which can lead to pulseless arrest. ECG symptoms include narrow QRS complex and rapid heart rate. Physical signs include jugular vein distention (JVD), no pulse or difficulty palpating a pulse, and muffled heart sounds due to fluid inside the pericardium. The recommended treatment for cardiac tamponade is pericardiocentesis.
Tension pneumothorax occurs when air is allowed to enter the plural space and is prevented from escaping naturally. This leads to a build up of tension that causes shifts in the intrathroacic structure that can rapidly lead to cardiovascular collapse and death. ECG signs include narrow QRS complexes and slow heart rate. Physical signs include JVD, tracheal deviation, unequal breath sounds, difficulty with ventilation, and no pulse felt with CPR. Treatment of tension pneumothorax is needle decompression.
Thrombosis (heart: acute, massive MI)
Coronary thrombosis is an occlusion or blockage of blood flow within a coronary artery caused by blood that has clotted within the vessel. The clotted blood causes an Acute Myocardial Infarction which destroys heart muscle and can lead to sudden death depending on the location of the blockage.
ECG signs indicating coronary thrombosis are 12 lead ECG with ST-segment changes, T-wave inversions, and/or Q waves. Physical signs include: elevated cardiac markers on lab tests, and chest pain/pressure. Treatments for coronary thrombosis include use of fibrinolytic therapy, PCI (percutaneous coronary intervention). The most common PCI procedure is coronary angioplasty with or without stent placement.
Thrombosis (lungs: massive pulmonary embolism)
Pulmonary thrombus or pulmonary embolism (PE) is a blockage of the main artery of the lung which can rapidly lead to respiratory collapse and sudden death. ECG signs of PE include narrow QRS Complex and rapid heart rate. Physical signs include no pulse felt with CPR. distended neck veins, positive d-dimer test, prior positive test for DVT or PE. Treatment includes surgical intervention (pulmonary thrombectomy) and fibrinolytic therapy.
The final differential diagnosis of the H’s and T’s is trauma. Trauma can be a cause of pulseless arrest, and a proper evaluation of the patients physical condition and history should reveal any traumatic injuries. Treat each traumatic injury as needed to correct any reversible cause or contributing factor to the pulseless arrest. Trauma was removed from the T’s but is still to be considered important during the assessment of any person in cardiac arrest.
Besides immediate CPR, the H’s and T’s need to be diagnosed and treated ASAP because there is so little time, a reason why even in a hospital survival chances are poor unless there immediate treatment available.
Ask Doctor T. Blog
I have been advised by my primary physician to schedule a cardiac catherization and possible stent placement procedure after having a Nuclear Stress Test with the following "Findings:
The study quality is excellent. There is no transient LV ischemic dilatation noted. The left ventricular...
I have a friend with internal defibulator. can I perform cpr and is it possible for me to get shocked if the debibulator is going off?